Status
Not open for further replies.

MartiniP

New member
Joined
Jul 28, 2018
Messages
3
Reason
Learn about ALS
Country
US
State
Illinois
City
Chicago
Hello.

First off, I appreciate those of you who take the time to answer questions. I am a 33-year-old male that suffers from anxiety caused by my hypochondria. Over the years, I’ve had herpes (negative), Cancer (negative) and HIV (negative). Most recently, I dealt with ALS. For almost two years, I was assured that I had it. I had twitching EVERYWHERE. I even had an EMG. Of course everything was fine in the end and I was placed on Zoloft.

About two months, I decided to stop taking my medication. I believed I had it all under control. All was fine until about two weeks ago. I started having pins and needles down the left side of my body. Of course, I started freaking out and goggling my symptoms. Brain Tumor was the first thing I noticed. My mind started racing, and I felt myself returning to a dark place. The next thing I noticed was my speech seemed slurred and that brings me back here.

Over the last two weeks, it seems to be getting worse. The slurred speech isn’t noticed by anyone else, and at times I feel that I am talking fine. I find myself listening to how words come out. I feel as though I have to speak carefully for words to come out right. My tongue also feels, “off.” I also have twitching/popping sensations on the tongue. When I swallow liquid, it feels like it wants to go up my nose. Sometimes it goes down fine. Food seems to get stuck on the sides of my tongue, underneath the tongue, but eventually goes down fine.

I realize that I’m a hypochondriac, but that doesn’t mean that I’m immune to illness. That’s the scariest part. Not knowing if my symptoms are real, or if it’s in my mind. Its truly torture and I wish my mind didn’t think like this. I decided to get back on my medication. It’s been almost two weeks since I started back. I apologize if I’m wasting your time. Although I can stick my tongue out and move it around, I understand that ALS is a progressive weakness and things take time to get worse. I feel like complete crap even coming here. You are all so strong and brave. I wish I was half as brave as you. I’m sure you are all over me by now, so lets get to the question.

1. Does this sound like developing Bulbar?
2. Is it possible for ALS symptoms to disappear for short periods of time?
 

Atsugi

Moderator emeritus
Joined
Jan 11, 2011
Messages
5,189
Reason
Lost a loved one
Diagnosis
12/2010
Country
US
State
FL
City
Orlando
no
no
to the therapist, please
 

ShiftKicker

Moderator
Joined
Mar 16, 2015
Messages
2,994
Reason
DX UMND/PLS
Diagnosis
06/2015
Country
CA
State
BC
City
Vancouver
Agree with Atsugi- with a rider that SSRIs change brain chemistry and affect the central nervous system. Withdrawal, even slowly and under the guidance of a doctor, can cause many different symptoms- cramping, jaw clenching, nerve "zaps", twitching, buzzing, etc, etc as your brain adjusts to the reduction/cessation of powerful meds. Please go back to your therapist/doctor to talk to them about your symptoms. You do not belong here.
 

lgelb

Forum Supporter
Moderator
Joined
Nov 5, 2009
Messages
8,333
Reason
Lost a loved one
Diagnosis
00/0000
Country
US
State
WA
City
Seattle
SSRI withdrawal can definitely cause the kinds of symptoms you describe, as can anxiety that recurred after you stopped the SSRI. Anxiety and/or withdrawal stunts sleep and adds to a dry mouth, both of which can impair speech and swallowing. Whether it's better for you to be on the SSRI (or a different one, or a lower dose, or another class of drug altogether) should be between you and a good psychiatrist.

But you've had a normal EMG and nothing you've described sounds like ALS at all. I think you know that anyway. And that is a cue for you to get the help you need to live the best life you can.

Best,
Laurie
 

MartiniP

New member
Joined
Jul 28, 2018
Messages
3
Reason
Learn about ALS
Country
US
State
Illinois
City
Chicago
I apologize for coming back here after you all gave me sound advice. Things were starting to look up for me. I started to slowly forget about Bulbar ALS. That is, until Saturday. I started noticing slurred speech. It seems to be getting worse. I notice it, but no one else does. Today, I had trouble saying, "Monitor." I know I sound asinine, but its real to me. I plan to seek out a speech pathologist tomorrow. In the meantime, I have another question. When slurred speech starts in Bulbar, is it something that people notice, or is it something that you notice first? Does it start with only a few words that are slurred, or is it all your words?

Thank you. I will try my bet to disappear.
 

Atsugi

Moderator emeritus
Joined
Jan 11, 2011
Messages
5,189
Reason
Lost a loved one
Diagnosis
12/2010
Country
US
State
FL
City
Orlando
Martini, my friend. Your eyes don't see what you're typing.


You said you're a hypochondriac.
But Zoloft helps you with that.

Then you thought you had it under control.
So you quit Zoloft.
And now you're convinced you're dying again.

OK. Let that sink in.
As soon as you quit Zoloft, you started dying again.

Now, I know and understand and I can empathize with a mind that isn't persuaded by logic. You "know" what you "know" regardless of whether it's bonkers or not. That's a tough way to live, and I don't envy you that.

But there is NO WAY I'm going to let you continually ask questions of us people with ALS, then ignore us, then come back to ask for more of our time.

We don't have a lot of time left. We'd like to use our time helping people who have ALS. You don't. You have hypochondria. We don't know jack about hypochondria. We don't know how to help you.

Go back to the shrink, tell him what happened. Do what he says.

That's the end of Martini at the ALS forums.
 
Status
Not open for further replies.
Top